Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2003, 10:40 PM CDT for Sac County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 10:40 PM CDT (03:40 UTC)
- Expired
- Jul 4, 2003, 11:40 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2181 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
271
WUUS53 KDMX 050340
SVRDMX
IAC161-050440-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAC COUNTY IN WEST CENTRAL IOWA
* UNTIL 1140 PM CDT
* AT 1034 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEMAHA...OR ABOUT 43 MILES SOUTH OF
SPENCER...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
7 MILES NORTH OF SAC CITY AROUND 1045 PM.
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM SATURDAY MORNING FOR
WESTERN IOWA.
LAT...LON 4256 9539 4246 9531 4226 9531 4227 9489
4239 9491 4255 9495
KINNEY
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:45 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jul 4, 3:45 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT FRI JUL 4 2003 CERTAINLY LOOKS LIKE A SUMMERTIME PATTERN WITH A FRONTAL AND/OR OUTFLOW BOUNDARIES FORECAST ACROSS THE AREA THROUGH THE EARLY PORTION OF THE UPCOMING WORK WEEK...THOUGH FAIRLY STRONG ZONAL FLOW JUST TO OUR NORTH. BUILDING HEIGHTS SHOULD SHUT DOWN PCPN THE LATTER PART OF NEXT WEEK AS HEAT BUILDS BACK INTO THE AREA. MAIN PROBLEM WILL BE IN THE SHORT TERM WITH PLACEMENT OF CONVECTION AND TIMING. VERY STRONG OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX LAST NIGHT PUSHED THROUGH ALL OF THE CWA EARLIER TODAY. MODELS OF COURSE DID NOT LATCH ONTO THIS SO FOR SHORT TERM WILL GO WITH OBSERVATIONAL TRENDS AND LARGER SCALE MID/UPPER LEVEL FEATURES TO GUIDE THE FORECAST. AREA TO REMAIN IN GENERAL UPPER DIFFLUENCE TONIGHT AS RIGHT ENTRANCE REGION OF JET IS POISED JUST TO OUR NORTH. IN ADDITION...MID/UPPER LEVEL SHORT WAVE TROUGH WILL APPROACH FROM THE WEST. THIS SHOULD ALLOW THE NORTH NORTHEAST OUTFLOW BOUNDARY WINDS TO CONTINUE TO BREAK DOWN AND RETURN TO THE SOUTHEAST. MOISTURE AND INSTABILITY HAS POOLED ALONG THE MO BORDER BUT AREA REMAINS CAPPED. SOME CU BUILDUPS NOW ALONG AND S OF MO BORDER OVER THE FAR SE CWA OTW CLEAR SKIES PREVAIL OVER THE SOUTHWEST. FURTHER NORTH...ELEVATED SHOWERS AND THUNDER HAS FESTERED ALL DAY IN STABLE AIR ALONG THE H850 CONVERGENCE ZONE. CURRENT THINKING IS THAT THE OUTFLOW BOUNDARY WILL RETURN NORTH A BIT THIS EVENING AND BE MAIN AXIS FOR STORM DEVELOPMENT TO OUR WEST AND SOUTHWEST. CONVECTION SHOULD THEN ORGANIZE INTO LINEAR SEGMENTS AS THEY MOVE ACROSS IOWA LATE EVENING AND OVERNIGHT. MAIN THREAT OF COURSE BEING WIND. H850 FLOW VEERS THROUGH THE NIGHT SO SYSTEM SHOULD BE FAIRLY PROGRESSIVE AND AM NOT TOO CONCERNED ABOUT HEAVY RAIN THREAT...OTHER THAN AN ISOLATED EVENT. MOST OF THE CONVECTION SHOULD CLEAR THE CWA SATURDAY MORNING. MODELS DEPICT VERY UNSTABLE AIR OVER CWA SATURDAY WITH VERY WEAK CAPPING. NO WELL DEFINED LARGER SCALE BOUNDARY OVER AREA. KEY WILL BE ANY EXISTING OUTFLOW BOUNDARIES FROM CONVECTION TONIGHT. LOOKS LIKE BEST CHANCE MAY BE FAR SOUTHWEST NEAR WEAK CONVERGENCE ZONE. MODELS DEPICT ANOTHER SHORT WAVE OVER THE AREA SATURDAY NIGHT WHICH MAY BE ENOUGH TO FOCUS ADDITIONAL NIGHTTIME CONVECTION OVER THE AREA. HAVE GENERALLY SHUT POPS DOWN SUNDAY AND SUNDAY NIGHT OVER MOST OF THE AREA AS QUITE WARM MID LEVEL AIR SPREADS OVER THE CWA. FRONTAL BOUNDARY APPROACHING THE NW LATE SUNDAY NIGHT AND THEN LINGERING OVER THE AREA THROUGH TUESDAY NIGHT. SO WILL NEED THUNDER CHANCES THROUGH THIS PERIOD. LAST MAIN SHORT WAVE WHICH TOPS THE TOP OF THE BUILDING UPPER RIDGE TO OUR WEST WILL MOVE THROUGH TUESDAY NIGHT AND BRING SLIGHTLY COOLER AND DRIER AIR INTO THE STATE WEDS AND THURS. UPPER RIDGE AND RETURN FLOW BRINGS THE STEAMY WEATHER BACK BY NEXT FRIDAY. .DSM...NONE. JAW
Hazardous weather outlook, Jul 4, 9:52 PM CDT, 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY WILL HOLD ACROSS SOUTHERN NEBRASKA INTO SOUTHERN WISCONSIN. AN OUTFLOW BOUNDARY LEFT OVER FROM THUNDERSTORM ACTIVITY THURSDAY NIGHT EXTENDS EAST TO WEST JUST SOUTH OF IOWA. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE DAKOTAS INTO MINNESOTA OVERNIGHT. THUNDERSTORMS WILL DEVELOP RAPIDLY OVER WESTERN IOWA THIS EVENING...AND SPREAD OVER THE REST OF THE STATE OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND HEAVY RAINFALL. LARGE HAIL AND HEAVY RAINFALL AREA SECONDARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AND NIGHT ALONG A FRONTAL BOUNDARY ACROSS SOUTHERN IOWA. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO POTENTIAL FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE INTO CENTRAL IOWA LATE SATURDAY NIGHT WITH THE ASSOCIATED THREATS OF HEAVY RAIN AND SEVERE WEATHER. AN ACTIVE WEATHER PATTERN WILL CONTINUE SUNDAY THROUGH TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL IOWA. SEVERE THUNDERSTORMS ARE A POSSIBILITY THROUGH THE PERIOD...ALTHOUGH IT IS TOO EARLY TO OUTLINE SPECIFIC TIMING AND THREAT AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ACROSS CENTRAL IOWA...MAINLY AFTER MIDNIGHT. ACTIVATION IS ALSO POSSIBLE SATURDAY AFTERNOON AND NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 49 min |
| Jul 4, 10:34 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 41 min |
| Jul 4, 10:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 56 min |
| Jul 4, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 61 min |
| Jul 4, 11:16 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 59 min |
| Jul 4, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 57 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 63 min |
| Jul 4, 11:55 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 65 min |
| Jul 5, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 62 min |
| Jul 5, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jul 5, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 52 min |
| Jul 5, 12:37 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 53 min |
| Jul 5, 12:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 57 min |
| Jul 5, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 43 min |
| Jul 5, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 48 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 32 min |
| Jul 5, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Union | 22 min |
| Jul 5, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 26 min |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Jul 5, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 58 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | DMX | Union | 56 min |
| Jul 5, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 66 min |
| Jul 5, 6:52 PM CDT | Tornado Warning | DMX | Union | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.